| Model Number |
1MYMP17 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Abscess (1690); Unspecified Infection (1930); Pain (1994); No Code Available (3191); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
04/01/2013
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).The initial reporter's complete address is (b)(4).It should be noted that the gore® mycromesh®plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® mycromesh®plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic incisional hernia repair on (b)(6) 2011 whereby a gore® mycromesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2013, an additional procedure occurred whereby an "alleged gore device" was implanted.It was reported the patient alleges the following injuries: infection; open wound; revision surgery; severe abdominal or groin pain.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: updated results code, conclusion remains unchanged.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to (b)(6) 2010, including records for total abdominal hysterectomy and umbilical hernia repair, were not provided.07/01/10: discharge summary.Final diagnosis: total abdominal hysterectomy with bilateral salpingo-oophorectomy; umbilical hernia repair.Hospital course: underwent tah-bso for right ovarian mass.During surgery noted to have umbilical hernia, repaired.Discharged home on postop day 2.Given routine postop hysterectomy instructions.04/15/11: operative report.Preop diagnosis: recurrent incisional hernia.Postop diagnosis: recurrent incisional hernia; multiple hernia defects.Procedure: repair of recurrent incisional hernia with micromesh.Specimens: hernia sac.Complications: none.Indications: previously undergone tahbso for gynecologic issues.At that time, noted to have umbilical hernia and the incision was extended down into this area for repair of this.Postop, has noticed increased bulge in the area.Per report the patient went immediately back to lifting, taking care of her younger child.Developed increasing swelling in the area.Physical exam demonstrated what appeared to be hernia defect.The patient underwent ct scan of the abdomen and pelvis which demonstrated hernia in the incisional area and therefore recommendations were made to proceed with repair.Discussed planned procedure of repair incisional hernia with possible use of mesh.Discussed risks of procedure, including not limited to, bleeding, infection, possible recurrence of hernia, possible cardiac event, possible respiratory event, and possible death.Also discussed need for further hernia repairs in the future.Procedure in detail: ¿patient was brought to the operative suite, placed supine position on operative table.Appropriate monitoring devices were placed.Ted hose and sequential compression devices have been placed on lower extremities.She received general endotracheal anesthesia.Nasogastric tube and foley catheter were inserted.The abdomen was then prepped and draped in usual sterile fashion.Incision was the initially made in the lower abdomen.This was carried down through the skin to the underlying subcutaneous tissues.Upon dissecting down, the hernia sac was identified.A large hernia defect was identified at this time.We dissected back to good healthy fascia.As we continued dissection, the patient was noted to have multiple hernia defects and the whole incision was involved in the hernia.Multiple defects were noted, extending from around the umbilicus all the way down suprapubically.At this time, the skin had been opened up for the full length into this area.We carefully dissected the areas out so we got back to good fascia in all areas.All the hernia defects were connected and the hernia sac was removed without difficulty.At this time, we proceeded with repair.A large piece of micromesh was then used and was secured to the fascia using interrupted prolene sutures.This was carried out, attaching the full 360-degree area of mesh to the area.Care was taken to make sure that there was no evidence of tension on the repair.Hemostasis was then obtained using electrocautery.The wounds were then irrigated.At this time, we were able to reapproximate the fascia over the mesh with minimal tension.This was performed using interrupted sutures as well.The jp drain had been placed into the operative site and secured to the skin with silk sutures.They were then attached to bulb suction.We then proceeded with closure of the wound.Using a running 3-0 vicryl suture, the skin was reapproximated without difficulty.The overlying skin was then reapproximated and sterile dressings were applied.The patient tolerated procedure well.There were no acute complications noted during the case.She was transferred to the recovery in stable condition.All counts were correct x 2.¿ [missing records: a pathology report detailing analysis of the specimens collected during the 04/15/11 procedure was not provided.] [missing records: records for the ct scan showing ¿hernia in the incisional area¿ were not provided.] 04/15/11: implant log sheet.Gore mycromesh® plus biomaterial.Ref catalogue number: 1mymp17.Lot batch code: 6946100.W.L.Gore & associates.The records confirm a gore® mycromesh® plus biomaterial (1mymp17/6946100) was implanted during the procedure.04/21/11: discharge summary.Final diagnosis: incisional hernia; gastroesophageal reflux disease.Hpi: recurrent increasing bulge lower abdomen.At previous hysterectomy had undergone repair of umbilical hernia.Postop normal activity including lifting child.Noted increasing swelling lower abdomen.Ct showed incisional hernia lower abdomen.Hospital course: postop significant pain at operative site, slowly improving.Bowel function returning, stable.Condition on discharge: good.05/23/11: operative report.Preop: abnormal ct scan; status post incisional hernia repair.Postop diagnosis: abnormal ct scan; status post incisional hernia repair; incisional abscess.Procedure: incision and drainage of incisional abscess.Specimens: cultures.Indications: previously repair of a large incisional hernia.Initially followed up outpatient; however, unable to make last appointments.Presented to emergency department, increased pain and swelling of incisional site.Ct scan of the abdomen and pelvis, demonstrated abnormal fluid collection, appeared to be superior to area of repair of the mesh.It appeared to be localized to the subcutaneous tissue area.Based on the findings, discussed with the patient the need for exploration and drainage of the collection.Discussed planned procedure in detail with the patient.Discussed risks of procedure, including not limited to bleeding, infection, possible need for removal of the mesh, possible need for further procedures, possible cardiac event, possible respiratory event, possible death.Understanding was voiced, and consent was given.Procedure in detail: ¿patient was brought to the operative suite, placed supine position on table.Appropriate monitoring devices were placed.Patient received general endotracheal anesthesia.The abdomen was prepped and draped in usual sterile fashion.An incision was made in the midline going down through the previous scar into the pocket.Upon entering into the pocket, there was purulent material, consistent with infection and abscess formation.The incision was then opened up for the length of the skin.We then drained the pocket.The loculations were all broken down.We then irrigated the pocket with antibiotic solution as well as betadine.It did not appear that the pocket connected with the underlying mesh.After assuring hemostasis, we then proceeded with packing of the wound with betadine-soaked kerlix.Sterile dressings were then applied.The patient tolerated the procedure well.There was no acute complication noted during the case.She was transferred to the recovery area in stable condition.¿ [missing records: records for ct scan showing ¿fluid collection¿ was not provided.] [missing records: a pathology report detailing analysis of the specimens collected during the 05/23/11 procedure was not provided.] records for the alleged additional procedure on (b)(6) 2013, whereby an "alleged gore device" was implanted, were not provided.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® mycromesh®plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® mycromesh®plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2012: uk (b)(6) medical center.(b)(6) , md.Letter.Thank you for referring ms.Edith collins to our outpatient surgical practice for evaluation of a complicated abdominal wound with presumptive infected mesh.A detailed history and physical examination has been performed.In brief, ms.Collins, had an incisional hernia as a consequence of a prior hysterectomy.In (b)(6) 2011, she underwent an open surgical repair on her ventral incisional hernia with placement of gore-tex micromesh.She had a postoperative wound infection and has had a complicated wound that required 1 interval surgical drainage in july at (b)(6) hospital.She continues to have a draining sinus with frequent packing, and she has never had complete healing of the wound.In summary, ms.Collins has an infected ventral incisional hernia site with a teflon gore-tex mesh in place.These will never heal with the gore-tex mesh in place, so the only option for ms.Collins is surgical removal of the infected gore-tex mesh.We have scheduled her for mesh removal in early february.She has been referred to our preoperative anesthesia clinic.Diagnosis: recurrent ventral incision hernia.Infected prosthetic mesh with chronic draining wound.On (b)(6) 2012: uk healthcare.Lab.Wbc 8.4 (4.0-10.5).On (b)(6) 2012: uk healthcare.Culture.Specimen description: tissue abdomen.Quantitation: moderate growth.Culture: staphylococcus aureus.Report status: final.Organism: staphylococcus aureus.On (b)(6) 2012: uk (b)(6) medical center.(b)(6) , aprn.Letter.Ms.Collins is a patient who was referred here for an abdominal wound with mesh dehiscence.It is a very complicated wound.We performed surgery to the infected mesh with the ventral hernia on (b)(6) 2012.She tolerated that procedure well and was discharged on (b)(6) 2012 with a discharge diagnosis of infected ventral hernia mesh, hypertension, depression, and ulcerative colitis.She is a 66-year-old female who we saw initially with complaints of ventral hernia incision that would not heal.She has had a hysterectomy with an umbilical hernia previously with repairs in 2010 and 2011.There was a good deal of infection around the mesh.On examination preoperatively, we found infected mesh which required incision with debridement.She had this done here at (b)(6) , tolerated the procedure well, and then was discharged home.She presents today for her first evaluation of this wound after surgery.The wound vac remains in place.There is some tunneling up and above the umbilicus but the wound does appear to be granulating nicely.Due to her home being several hours away, she will be followed intermittently by the wound center in (b)(6) , ky by dr.(b)(6) , who is very familiar with this patient.The wound is redressed today and the vac is replaced.We do not need to see her back here until late april for follow up.Once the wound has healed, we will consider revision and hernia repair.Dr.(b)(6) came in and saw ms.Collins as well today and spoke with her while she was here for her visit.I appreciate dr.(b)(6) taking care of this very pleasant lady in the interim and we will follow as needed.On (b)(6) 2012: uk (b)(6) medical center.(b)(6) , md.Letter.This letter is to update you on our ongoing treatment of edith collins.She was initially referred to our outpatient surgical practice in mid january with infected mesh.This appeared to be gore-tex micromesh.She was taken to the operative room, where she underwent explantation of the mesh, with no attempt to replace the mesh.She was placed on a wound care regimen and has been followed periodically in our outpatient clinic.She returns today for abdominal wound check.On presentation in the clinic today, she actually is doing quite well.The wound is almost completely healed.We have simplified her wound care, discontinued the vacuum dressing, and we are going to see her back in our outpatient clinic in 4 weeks¿ time.The plan is to allow for complete healing of the wound and softening.We will then proceed with a ventral incisional hernia repair once the infection has been totally extirpated and the wound is completely healed.Diagnosis: ventral incisional hernia.Infected mesh with open abdominal wound.On (b)(6) 2012: uk (b)(6) medical center.(b)(6) , md.Letter.This letter serves to update you on our ongoing evaluation of ms.Collins.She was initially referred to our outpatient surgical practice in mid-january with infected mesh.This appeared to be gore-tex micromesh.She was taken to the operating room where she underwent explantation of the mesh with no attempt to replace the mesh.She was placed on a wound care regimen and has been followed periodically in our outpatient clinic.She returns again today for wound check.On presentation in the clinic today, she actually is doing quite well.The wound is almost completely healed.She does have a yeast infection and we will put her on some suppressive cream to minimalize this.She is almost ready for operative intervention to do an open incisional hernia repair with a retrorectus mesh.Diagnosis: infected ventral hernia mesh.Ventral incisional hernia.On (b)(6) 2012: uk (b)(6) medical center.(b)(6) , md.Letter.Four months status post removal of infected gore-tex mesh and an intra-abdominal abscess.Was seen last time in clinic and was found to have a yeast infection around her wound.Has been applying cream to this regularly.Has no specific complaints of nausea, vomiting, or bowel obstructive symptoms.Her abdomen is soft, nontender, nondistended.There is still a mild area of erythema that appears to be chronic in nature.Her incision is well-healed.She does have a ventral hernia defect.There does not appear to be any bowel incarcerated.Impression: status post removal of infected mesh.Ventral hernia.Superficial yeast infection.Plan: continue to apply cream to her abdomen as she has been doing.Overall, doing well.Her scar is still somewhat firm.We should allow time for this to mature.See her back in 6 weeks to discuss ventral hernia repair.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore® mycromesh® plus biomaterial use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® mycromesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.H10/11: added additional information.Infection (confirmed (b)(6) 2011); open wound (alleged (b)(6) 2010); revision surgery (confirmed (b)(6) 2011); revision surgery (confirmed (b)(6) 2013); severe abdominal or groin pain (alleged (b)(6) 2010).A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® mycromesh®plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® mycromesh®plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.(b)(6) 2017: hypertension.Chronic cough.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to 7/1/10 were not provided.On (b)(6) 2001: [missing records: records for ¿incision and drainage infected hernia¿ were not provided.] [missing records: records for ct scan showing ¿fluid collection¿ was not provided.] [missing records: a pathology report detailing analysis of the specimens collected during the 05/23/11 procedure was not provided.] on (b)(6) 2012: uk healthcare.(b)(6), md.Consultation [hand written].Incisional ventral hernia that will not heal.Sustained a ventral hernia after incision site 2011.Throughout 2011, patient had two computerized tomography scan showed infection around mesh was placed to fix hernia.Complaint some tenderness around small wound, located suprapubically.Here for evaluation for this [illegible] today.Patient has small defect below umbilicus.Assessment: infection of mesh that was used for incisional hernia.Plan: exploratory laparotomy remove the mesh.On (b)(6) 2012: uk healthcare.(b)(6), rn.Nurse notes.Procedures: exploratory laparotomy.Surgery date: (b)(6) 2012.Present illness: abnormal findings: infection of mesh used for incisional hernia repair.Gastrointestinal: abdominal wound.On (b)(6) 2012: (b)(6) medical center.(b)(6), md; (b)(6), mbbs.Operative report.Pre/postop diagnosis: infected mesh with a ventral hernia.Procedure performed: removal of an infected mesh from the abdominal wall and drainage of abdominal wall abscess and wound debridement.Anesthesia: general anesthesia.Specimen removed: an infected mesh sent for culture.Intraoperative findings: ¿infected gore-tex micromesh within an abscess cavity in the abdominal wall.Indications for procedure: the patient, ms.Collins, was seen by dr.Kearney in the general surgery clinic with a chronic draining sinus in the abdominal wall.The patient had a precious ventral hernia repair with the placement of gore-tex micromesh.This was chronically infected mesh that required removal.The risks and benefits were explained to the patient; informed consent was obtained.The patient agreed and wished to proceed.Description of procedure: the patient was taken to the operating room and was placed in the supine position.Anesthesia was induced with an endotracheal tube and timeout was performed.Perioperative antibiotics were given.The abdomen was prepped and draped in the usual sterile fashion.We performed a midline incision extending above and below her chronically draining sinus and entered the abscess cavity.The fascia itself had extensive scar tissue.This scar tissue was incised in the midline, and the mesh found just underneath the fascia.The mesh was not incarcerated and was lying within the abscess cavity.It was attached to the fascial edges using prolene stitches.Those stitches were cut, and the mesh was excised in toto [sic] and sent for cultures.Extensive irrigation of the cavity was performed.The underside of the mesh had a fibrous pseudocapsule.The peritoneal cavity was not entered at this time.There was no evidence of fistula formation.After extensive irrigation, we achieved hemostasis and then the wound was packed using a layer of adaptic gauze followed by moist kerlix gauze.The patient was then awakened from anesthesia and transferred to the recovery room in stable condition.Dr.Kearney was present during the entire procedure.Complications were none.At the end of the case.A sponge, needle, and sharp count was correct.¿ on (b)(6) 2012: uk healthcare.Microbiology.Tissue abdomen.Gram stain: few gram-positive cocci in pairs.Few polymorphonuclear white blood cells, few mononuclear white blood cells.On (b)(6) 2012: uk healthcare.(b)(6), md.Progress note.Tolerating diet, last bowel movement 9pm, pain well controlled.Abdomen soft, bowel sounds positive, dressing clean, dry, intact.On (b)(6) 2012: uk healthcare.(b)(6), md.Procedure.Performed by (b)(6).Wound measurement: width ¿ 4 cm, depth ¿ 4 cm, length ¿ 7 cm.New wound vac dressing applied, layer of adaptec applied over wound bed followed by layer of white foam, then layer of black foam.Continuous negative pressure applied at 75 mmhg.No complications.Patient instructions: continue dressing changes in this manner.Next wound vac changes due 02/13/12 by home health.On (b)(6) 2012: (b)(6) medical center.(b)(6), md.Discharge summary.Discharge diagnoses: infected ventral hernia mesh.Ulcerative colitis.History: presented to dr.Paul a.Kearney¿s clinic complaints of ventral hernia incision would not heal.Complaint teariness [sic] around small wound site, located supraumbilical.Examining area, did have infected mesh, required excision with debridement.Hospital course: removal of infected abdominal mesh along with wound debridement.Tolerated procedure well.Denied pain, tolerating diet, reported bowel movement.Desire to go home.Excellent for discharge.Incision site pink with no gross purulent drainage.Site managed with placement of wound vac.Home stable condition, diet regular, avoid heavy lifting, may resume normal activities.Instructed needs wound vac changed every 3 days.Follow up dr.Paul anthony, jr kearney in 1 week.On (b)(6) 2013: uk healthcare.(b)(6), md.Consultation [hand written].Recurrent ventral hernia.Evaluation for repeat repair of ventral hernia.Mesh from previous ventral hernia removed in february 2012, 2/2 wound [illegible].Abdomen soft, nondistended, nontender, positive bowel sounds.Assessment: recurrent ventral hernia repair 2/2 mesh removal due to infection.Plan: surgery repairing recurrent ventral hernia.On (b)(6) 2013: (b)(6) hospital.(b)(6), md; (b)(6), md.Operative report.Pre/postop diagnosis: recurrent ventral incisional hernia.Operations and procedures: open ventral incisional hernia with retrorectus ventralight mesh, rives-stoppa.Indications for procedure: ¿edith collins is a well-known, 68-year-old female who has had multiple ventral incisional hernia repairs with mesh.Her most recent repair was complicated by mesh infection and subsequent mesh removal.She large, reducible symptomatic ventral incisional hernia.The risks, benefits, and alternatives to a retrorectus rives-stoppa ventral incisional hernia repair were discussed with the patient.The patient agreed to go forward with the procedure.Findings: a 20 x 15 ventral incisional hernia.Anesthesia: general endotracheal.Brief operative note: after proper identification in the preoperative holding area, the patient was brought to the operative suite and placed supine on the operative table.General endotracheal anesthesia was induced.The patient was prepped and draped in usual sterile fashion.Proper timeout protocol was followed.Proper patient, proper procedure, preoperative antibiotics, and scd¿s were all in place.Team agreed to go forward with the procedure.A midline laparotomy incision was made with a 10 blade.Dissection was carried down with bovie cautery to encompass the entirety of her previous scar.The fascia was identified and hernia sac were identified.The peritoneal cavity was entered.Adhesion lysis was necessary to free small and large bowel was from the hernia sac.Several unavoidable serosal tears were repaired with interrupted 3-0 silk sutures.The hernia sac was circumferentially mobilized, amputated, and passed off as specimen.The fascial edges were then cleaned.The retrorectus sheath was circumferentially dissected from the rectus abdominis muscle.Once this was completed, a sponge and needle counts were performed.A 2-0 vicryl suture was used to close the retrorectus fascia in a running fashion.The ventralight mesh was then introduced to the operative field.A 30 x 30 sheet was cut to fit.It was placed in the retrorectus space.Using the reverdin needle passer, multiple 0 vicryl sutures were brought out circumferentially, securing the mesh in its place.The wound was irrigated.Hemostasis was achieved.Two #7 jp drains were placed via separate stab wounds.The midline fascia was reapproximated with interrupted figure eight #1 vicryl.The skin incision was closed then with staples.All counts were correct at the end of the case.Dr.Kearney was present from the entire case.The patient tolerated the procedure well.She was subsequently awakened, extubated, and taken to the post anesthesia care unit for further care.¿ specimens: hernia sac.Estimated blood loss: less than 10 ml.Complications: none.On (b)(6) 2013: (b)(6) hospital.Implant sticker.Ventraught st mesh with ps echo ps positioning system.Bard.On (b)(6) 2013: (b)(6) hospital.Surgical pathology.Hernia sac, ventral, excision: mesothelial lined fibromuscular soft tissue consistent with hernia sac.Specimen: hernia sac.Gross description: single specimen received labeled hernia sac.Consists of multiple fragments red tan membranous soft tissue measures aggregate 19.5 x 11 x 1.2 cm.Sectioning through the tissue reveals yellow tan fibrofatty soft tissue as well as multiple fragments of suture-like material.No lesions noted.On (b)(6) 2013: uk healthcare.(b)(6) [illegible].Progress notes.Complaints of 10/10 pain, positive ambulation, positive flatus, no bowel movement.Abdomen tender to palpation, soft, midline incision clean, dry, intact, jp-serosanguinous output.On (b)(6) 2013: uk healthcare.[illegible].Progress notes.Nae [no acute event], complains of mild aching pain in interior abdomen.Jp drains with bloody and serosanguinous output.Regular breakfast, possible discharge home today.On (b)(6) 2013: uk healthcare.(b)(6), md.Discharge summary.Rectrorectus rives-stoppa ventral incisional hernia repair.Discharge diagnosis: incisional hernia without mention of obstruction or gangrene.Medical/surgical history: recurrent ventral hernias and hernia repair with mesh complicated by infection, obesity.Hospital course: had multiple ventral incisional hernia repairs with mesh.Most recent repair was complicated by mesh infection and subsequent mesh removal.Seen in clinic, found large, reducible symptomatic ventral incisional hernia.Consented for retrorectus rives-stoppa ventral incisional hernia repair.Tolerated procedure well, extubated, transferred to pacu without incident.Had two jp drains suction which were deescalated to bulb suction and removed after decreasing output.Patient ambulating, passing gas, regular bowel movements, tolerating regular diet.Discharge tolerating po pain medications, in good condition.Discharge home, follow up dr.Kearney 04/16/13.No lifting more than 5 lbs., no strenuous activity for 6 weeks.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® mycromesh®plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® mycromesh®plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes (1994, 3191: appropriate term/code not available for ¿open wound¿) were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Medical records: the known medical records span (b)(6) 2010 through (b)(6) 2013 and not all records received in this time span are relevant to the gore® mycromesh® plus biomaterial device.Patient information: medical history: ovarian mass; ventral hernia; ulcerative colitis; gastroesophageal reflux disease [gerd]; obesity; hypertension; chronic cough prior surgical procedures: 2001: incision and drainage of infected hernia; (b)(6) 2010: total abdominal hysterectomy with bilateral salpingo-oophorectomy [tahbso], umbilical hernia repair relevant medical information: (b)(6) 2010: ¿underwent tah-bso for right ovarian mass.During surgery noted to have umbilical hernia, repaired.Discharged home on postop day 2.Given routine postop hysterectomy instructions.¿ implant preoperative complaints: (b)(6) 2011: ¿previously undergone tahbso for gynecologic issues.At that time, noted to have umbilical hernia and the incision was extended down into this area for repair of this.Postop, has noticed increased bulge in the area.Per report the patient went immediately back to lifting, taking care of her younger child.Developed increasing swelling in the area.Physical exam demonstrated what appeared to be hernia defect.The patient underwent ct scan of the abdomen and pelvis which demonstrated hernia in the incisional area and therefore recommendations were made to proceed with repair.¿ implant procedure: repair of recurrent incisional hernia with ¿micromesh¿.Implant: gore® mycromesh® plus biomaterial (6946100/1mymp17) 26 cm x 34 cm.Implant date: (b)(6) 2011.Description of hernia being treated: ¿the abdomen was then prepped and draped in usual sterile fashion.Incision was the [sic] initially made in the lower abdomen.This was carried down through the skin to the underlying subcutaneous tissues.Upon dissecting down, the hernia sac was identified.A large hernia defect was identified at this time.We dissected back to good healthy fascia.As we continued dissection, the patient was noted to have multiple hernia defects and the whole incision was involved in the hernia.Multiple defects were noted, extending from around the umbilicus all the way down suprapubically.At this time, the skin had been opened up for the full length into this area.We carefully dissected the areas out so we got back to good fascia in all areas.All the hernia defects were connected and the hernia sac was removed without difficulty.At this time, we proceeded with repair.¿ implant size and fixation: ¿a large piece of micromesh was then used and was secured to the fascia using interrupted prolene sutures.This was carried out, attaching the full 360-degree area of mesh to the area.Care was taken to make sure that there was no evidence of tension on the repair.Hemostasis was then obtained using electrocautery.The wounds were then irrigated.At this time, we were able to reapproximate the fascia over the mesh with minimal tension.This was performed using interrupted sutures as well.The jp drain had been placed into the operative site and secured to the skin with silk sutures.They were then attached to bulb suction.We then proceeded with closure of the wound.Using a running 3-0 vicryl suture, the skin was reapproximated without difficulty.The overlying skin was then reapproximated and sterile dressings were applied.¿ ¿ post-operative period: [7 days] (b)(6) 2011: discharge summary: ¿at previous hysterectomy had undergone repair of umbilical hernia.Postop normal activity including lifting child.Noted increasing swelling lower abdomen.Ct showed incisional hernia lower abdomen.Hospital course: postop significant pain at operative site, slowly improving.Bowel function returning, stable.¿ relevant medical information: (b)(6) 2011: incision and drainage of incisional abscess? ¿previously repair of a large incisional hernia.Initially followed up outpatient; however, unable to make last appointments.Presented to emergency department, increased pain and swelling of incisional site.Ct scan of the abdomen and pelvis, demonstrated abnormal fluid collection, appeared to be superior to area of repair of the mesh.It appeared to be localized to the subcutaneous tissue area.Based on the findings, discussed with the patient the need for exploration and drainage of the collection.¿ ¿the abdomen was prepped and draped in usual sterile fashion.An incision was made in the midline going down through the previous scar into the pocket.Upon entering into the pocket, there was purulent material, consistent with infection and abscess formation.The incision was then opened up for the length of the skin.We then drained the pocket.The loculations were all broken down.We then irrigated the pocket with antibiotic solution as well as betadine.It did not appear that the pocket connected with the underlying mesh.After assuring hemostasis, we then proceeded with packing of the wound with betadine-soaked kerlix.Sterile dressings were then applied.¿ explant preoperative complaints: (b)(6) 2012: ¿incisional ventral hernia that will not heal.Sustained a ventral hernia after incision site 2011.Throughout 2011, patient had two computerized tomography scan showed infection around mesh was placed to fix hernia.Complaint some tenderness around small wound, located suprapubically.Here for evaluation for this [illegible] today.Patient has small defect below umbilicus.Assessment: infection of mesh that was used for incisional hernia.¿ (b)(6) 2012: ¿thank you for referring [the patient] to our outpatient surgical practice for evaluation of a complicated abdominal wound with presumptive infected mesh.A detailed history and physical examination has been performed.In brief, [the patient], had an incisional hernia as a consequence of a prior hysterectomy.In (b)(6) 2011, she underwent an open surgical repair on her ventral incisional hernia with placement of gore-tex micromesh.She had a postoperative wound infection and has had a complicated wound that required 1 interval surgical drainage in july at (b)(6) hospital.She continues to have a draining sinus with frequent packing, and she has never had complete healing of the wound.In summary, [the patient] has an infected ventral incisional hernia site with a teflon gore-tex mesh in place.These will never heal with the gore-tex mesh in place, so the only option for [the patient] is surgical removal of the infected gore-tex mesh.¿ (b)(6) 2012: ¿the patient¿was seen by dr (b)(6) in the general surgery clinic with a chronic draining sinus in the abdominal wall.The patient had a precious [sic] ventral hernia repair with the placement of gore-tex micromesh.This was chronically infected mesh that required removal.¿ explant procedure: removal of an infected mesh from the abdominal wall and drainage of abdominal wall abscess and wound debridement.Explant date: (b)(6) 2012.¿the abdomen was prepped and draped in the usual sterile fashion.We performed a midline incision extending above and below her chronically draining sinus and entered the abscess cavity.The fascia itself had extensive scar tissue.This scar tissue was incised in the midline, and the mesh found just underneath the fascia.The mesh was not incarcerated and was lying within the abscess cavity.It was attached to the fascial edges using prolene stitches.Those stitches were cut, and the mesh was excised in toto [sic] and sent for cultures.Extensive irrigation of the cavity was performed.The underside of the mesh had a fibrous pseudocapsule.The peritoneal cavity was not entered at this time.There was no evidence of fistula formation.After extensive irrigation, we achieved hemostasis and then the wound was packed using a layer of adaptic gauze followed by moist kerlix gauze.¿ relevant medical information: (b)(6) 2012: wound culture, abdominal wound: ¿organism: staphylococcus aureus¿ (b)(6) 2012: ¿tolerating diet, last bowel movement 9pm, pain well controlled.Abdomen soft, bowel sounds positive, dressing clean, dry, intact.¿(b)(6) 2012: ¿wound measurement: width ¿ 4 cm, depth ¿ 4 cm, length ¿ 7 cm.New wound vac dressing applied, layer of adaptec applied over wound bed followed by layer of white foam, then layer of black foam.Continuous negative pressure applied at 75 mmhg.No complications.¿(b)(6) 2012: discharge summary: ¿presented to dr (b)(6) clinic complaints of ventral hernia incision would not heal.Complaint teariness [sic] around small wound site, located supraumbilical.Examining area, did have infected mesh, required excision with debridement.Hospital course: removal of infected abdominal mesh along with wound debridement.Tolerated procedure well.Denied pain, tolerating diet, reported bowel movement.Desire to go home.Excellent for discharge.Incision site pink with no gross purulent drainage.Site managed with placement of wound vac.Home stable condition, diet regular, avoid heavy lifting, may resume normal activities.¿ (b)(6) 2013: open ventral incisional hernia with retrorectus ventralight mesh, rives-stoppa.¿a midline laparotomy incision was made with a 10 blade.Dissection was carried down with bovie cautery to encompass the entirety of her previous scar.The fascia was identified and hernia sac were identified.The peritoneal cavity was entered.Adhesion lysis was necessary to free small and large bowel was from the hernia sac.Several unavoidable serosal tears were repaired with interrupted 3-0 silk sutures.The hernia sac was circumferentially mobilized, amputated, and passed off as specimen.The fascial edges were then cleaned.The retrorectus sheath was circumferentially dissected from the rectus abdominis muscle.Once this was completed, a sponge and needle counts were performed.A 2-0 vicryl suture was used to close the retrorectus fascia in a running fashion.The ventralight mesh was then introduced to the operative field.A 30 x 30 sheet was cut to fit.It was placed in the retrorectus space.Using the reverdin needle passer, multiple 0 vicryl sutures were brought out circumferentially, securing the mesh in its place.The wound was irrigated.Hemostasis was achieved.Two #7 jp drains were placed via separate stab wounds.The midline fascia was reapproximated with interrupted figure eight #1 vicryl.The skin incision was closed then with staples.¿ conclusions: gore® mycromesh® plus biomaterial it should be noted that the gore® mycromesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® mycromesh® plus biomaterial instructions for use also warns, ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ the instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.In accordance with md32961, the reported 1930: infection is determined to be not reportable as the infection is attributed to a prior procedure resulting in gore device exposure/contamination.The medical records state, ¿upon entering into the pocket, there was purulent material, consistent with infection and abscess formation.The incision was then opened up for the length of the skin.We then drained the pocket.The loculations were all broken down.We then irrigated the pocket with antibiotic solution as well as betadine.It did not appear that the pocket connected with the underlying mesh.¿ although not reportable 1690: abscess and 1930: infection will be carried through in the nature codes because there was device microbial contamination from the user and/or patient and therefore involved the device at the time of explant.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 6946100 additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: additional health effect- clinical code h6: updated health effect- clinical code h6: updated investigation findings h6: updated investigation conclusions h6: health effect impact code: f26: no health consequences or impact h6: medical device component: g07001: part/component/sub-assembly term not applicable the investigation has been completed.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes (1994, 3191: appropriate term/code not available for ¿open wound¿) were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Medical records: ¿ the known medical records span (b)(6), 2010 through (b)(6), 2013 and not all records received in this time span are relevant to the gore® mycromesh® plus biomaterial device.Patient information: medical history: ¿ ovarian mass ¿ ventral hernia ¿ ulcerative colitis ¿ gastroesophageal reflux disease [gerd] ¿ obesity ¿ hypertension ¿ chronic cough prior surgical procedures: ¿ 2001: incision and drainage of infected hernia ¿ (b)(6) 2010: total abdominal hysterectomy with bilateral salpingo-oophorectomy [tahbso], umbilical hernia repair relevant medical information: ¿ (b)(6) 2010: ¿underwent tah-bso for right ovarian mass.During surgery noted to have umbilical hernia, repaired.Discharged home on postop day 2.Given routine postop hysterectomy instructions.¿ implant preoperative complaints: ¿ (b)(6) 2011: ¿previously undergone tahbso for gynecologic issues.At that time, noted to have umbilical hernia and the incision was extended down into this area for repair of this.Postop, has noticed increased bulge in the area.Per report the patient went immediately back to lifting, taking care of her younger child.Developed increasing swelling in the area.Physical exam demonstrated what appeared to be hernia defect.The patient underwent ct scan of the abdomen and pelvis which demonstrated hernia in the incisional area and therefore recommendations were made to proceed with repair.¿ implant procedure: repair of recurrent incisional hernia with ¿micromesh¿.Implant: gore® mycromesh® plus biomaterial (6946100/(b)(6)) 26 cm x 34 cm.Implant date: (b)(6), 2011 ¿ description of hernia being treated: ¿the abdomen was then prepped and draped in usual sterile fashion.Incision was the [sic] initially made in the lower abdomen.This was carried down through the skin to the underlying subcutaneous tissues.Upon dissecting down, the hernia sac was identified.A large hernia defect was identified at this time.We dissected back to good healthy fascia.As we continued dissection, the patient was noted to have multiple hernia defects and the whole incision was involved in the hernia.Multiple defects were noted, extending from around the umbilicus all the way down suprapubically.At this time, the skin had been opened up for the full length into this area.We carefully dissected the areas out so we got back to good fascia in all areas.All the hernia defects were connected and the hernia sac was removed without difficulty.At this time, we proceeded with repair.¿ ¿ implant size and fixation: ¿a large piece of micromesh was then used and was secured to the fascia using interrupted prolene sutures.This was carried out, attaching the full 360-degree area of mesh to the area.Care was taken to make sure that there was no evidence of tension on the repair.Hemostasis was then obtained using electrocautery.The wounds were then irrigated.At this time, we were able to reapproximate the fascia over the mesh with minimal tension.This was performed using interrupted sutures as well.The jp drain had been placed into the operative site and secured to the skin with silk sutures.They were then attached to bulb suction.We then proceeded with closure of the wound.Using a running 3-0 vicryl suture, the skin was reapproximated without difficulty.The overlying skin was then reapproximated and sterile dressings were applied.¿ ¿ post-operative period: [7 days] (b)(6) 2011: discharge summary: ¿at previous hysterectomy had undergone repair of umbilical hernia.Postop normal activity including lifting child.Noted increasing swelling lower abdomen.Ct showed incisional hernia lower abdomen.Hospital course: postop significant pain at operative site, slowly improving.Bowel function returning, stable.¿ relevant medical information: ¿ (b)(6) 2011: incision and drainage of incisional abscess ¿previously repair of a large incisional hernia.Initially followed up outpatient; however, unable to make last appointments.Presented to emergency department, increased pain and swelling of incisional site.Ct scan of the abdomen and pelvis, demonstrated abnormal fluid collection, appeared to be superior to area of repair of the mesh.It appeared to be localized to the subcutaneous tissue area.Based on the findings, discussed with the patient the need for exploration and drainage of the collection.¿ ¿the abdomen was prepped and draped in usual sterile fashion.An incision was made in the midline going down through the previous scar into the pocket.Upon entering into the pocket, there was purulent material, consistent with infection and abscess formation.The incision was then opened up for the length of the skin.We then drained the pocket.The loculations were all broken down.We then irrigated the pocket with antibiotic solution as well as betadine.It did not appear that the pocket connected with the underlying mesh.After assuring hemostasis, we then proceeded with packing of the wound with betadine-soaked kerlix.Sterile dressings were then applied.¿ explant preoperative complaints: ¿ (b)(6) 2012: ¿incisional ventral hernia that will not heal.Sustained a ventral hernia after incision site 2011.Throughout 2011, patient had two computerized tomography scan showed infection around mesh was placed to fix hernia.Complaint some tenderness around small wound, located suprapubically.Here for evaluation for this [illegible] today.Patient has small defect below umbilicus.Assessment: infection of mesh that was used for incisional hernia.¿ ¿ (b)(6) 2012: ¿thank you for referring [the patient] to our outpatient surgical practice for evaluation of a complicated abdominal wound with presumptive infected mesh.A detailed history and physical examination has been performed.In brief, [the patient], had an incisional hernia as a consequence of a prior hysterectomy.In (b)(6) 2011, she underwent an open surgical repair on her ventral incisional hernia with placement of gore-tex micromesh.She had a postoperative wound infection and has had a complicated wound that required 1 interval surgical drainage in (b)(6) at (b)(6) hospital.She continues to have a draining sinus with frequent packing, and she has never had complete healing of the wound.In summary, [the patient] has an infected ventral incisional hernia site with a teflon gore-tex mesh in place.These will never heal with the gore-tex mesh in place, so the only option for [the patient] is surgical removal of the infected gore-tex mesh.¿ ¿ (b)(6) 2012: ¿the patient¿was seen by dr.(b)(6) in the (b)(6) clinic with a chronic draining sinus in the abdominal wall.The patient had a precious [sic] ventral hernia repair with the placement of gore-tex micromesh.This was chronically infected mesh that required removal.¿ explant procedure: removal of an infected mesh from the abdominal wall and drainage of abdominal wall abscess and wound debridement.Explant date: (b)(6), 2012 ¿ ¿the abdomen was prepped and draped in the usual sterile fashion.We performed a midline incision extending above and below her chronically draining sinus and entered the abscess cavity.The fascia itself had extensive scar tissue.This scar tissue was incised in the midline, and the mesh found just underneath the fascia.The mesh was not incarcerated and was lying within the abscess cavity.It was attached to the fascial edges using prolene stitches.Those stitches were cut, and the mesh was excised in toto [sic] and sent for cultures.Extensive irrigation of the cavity was performed.The underside of the mesh had a fibrous pseudocapsule.The peritoneal cavity was not entered at this time.There was no evidence of fistula formation.After extensive irrigation, we achieved hemostasis and then the wound was packed using a layer of adaptic gauze followed by moist kerlix gauze.¿ relevant medical information: ¿ (b)(6) 2012: wound culture, abdominal wound: ¿organism: staphylococcus aureus¿ ¿ (b)(6) 2012: ¿tolerating diet, last bowel movement 9pm, pain well controlled.Abdomen soft, bowel sounds positive, dressing clean, dry, intact.¿ ¿ (b)(6) 2012: ¿wound measurement: width ¿ 4 cm, depth ¿ 4 cm, length ¿ 7 cm.New wound vac dressing applied, layer of adaptec applied over wound bed followed by layer of white foam, then layer of black foam.Continuous negative pressure applied at 75 mmhg.No complications.¿ ¿ (b)(6) 2012: discharge summary: ¿presented to dr.(b)(6) clinic complaints of ventral hernia incision would not heal.Complaint teariness [sic] around small wound site, located supraumbilical.Examining area, did have infected mesh, required excision with debridement.Hospital course: removal of infected abdominal mesh along with wound debridement.Tolerated procedure well.Denied pain, tolerating diet, reported bowel movement.Desire to go home.Excellent for discharge.Incision site pink with no gross purulent drainage.Site managed with placement of wound vac.Home stable condition, diet regular, avoid heavy lifting, may resume normal activities.¿ ¿ (b)(6) 2013: open ventral incisional hernia with retrorectus ventralight mesh, rives-stoppa.? ¿a midline laparotomy incision was made with a 10 blade.Dissection was carried down with bovie cautery to encompass the entirety of her previous scar.The fascia was identified and hernia sac were identified.The peritoneal cavity was entered.Adhesion lysis was necessary to free small and large bowel was from the hernia sac.Several unavoidable serosal tears were repaired with interrupted 3-0 silk sutures.The hernia sac was circumferentially mobilized, amputated, and passed off as specimen.The fascial edges were then cleaned.The retrorectus sheath was circumferentially dissected from the rectus abdominis muscle.Once this was completed, a sponge and needle counts were performed.A 2-0 vicryl suture was used to close the retrorectus fascia in a running fashion.The ventralight mesh was then introduced to the operative field.A 30 x 30 sheet was cut to fit.It was placed in the retrorectus space.Using the reverdin needle passer, multiple 0 vicryl sutures were brought out circumferentially, securing the mesh in its place.The wound was irrigated.Hemostasis was achieved.Two #7 jp drains were placed via separate stab wounds.The midline fascia was reapproximated with interrupted figure eight #1 vicryl.The skin incision was closed then with staples.¿ conclusions: gore® mycromesh® plus biomaterial it should be noted that the gore® mycromesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® mycromesh® plus biomaterial instructions for use also warns, ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ the instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.In accordance with (b)(4), the reported 1930: infection is determined to be not reportable as the infection is attributed to a prior procedure resulting in gore device exposure/contamination.The medical records state, ¿upon entering into the pocket, there was purulent material, consistent with infection and abscess formation.The incision was then opened up for the length of the skin.We then drained the pocket.The loculations were all broken down.We then irrigated the pocket with antibiotic solution as well as betadine.It did not appear that the pocket connected with the underlying mesh.¿ although not reportable 1690: abscess and 1930: infection will be carried through in the nature codes because there was device microbial contamination from the user and/or patient and therefore involved the device at the time of explant.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 6946100.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: additional health effect- clinical code.H6: updated health effect- clinical code.H6: updated investigation findings.H6: updated investigation conclusions.H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g07001: part/component/sub-assembly term not applicable.The investigation has been completed.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes (1930, 1994, 3191: appropriate term/code not available for ¿open wound¿) were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Medical records: ¿ the known medical records span (b)(6), 2010 through (b)(6), 2013 and not all records received in this time span are relevant to the gore® mycromesh® plus biomaterial device.Patient information: medical history: ¿ ovarian mass.¿ ventral hernia.¿ ulcerative colitis.¿ gastroesophageal reflux disease [gerd].¿ obesity.¿ hypertension.¿ chronic cough.Prior surgical procedures: ¿ 2001: incision and drainage of infected hernia.¿ (b)(6) 2010: total abdominal hysterectomy with bilateral salpingo-oophorectomy [tahbso], umbilical hernia repair.Relevant medical information: ¿ (b)(6) 2010: ¿underwent tah-bso for right ovarian mass.During surgery noted to have umbilical hernia, repaired.Discharged home on postop day 2.Given routine postop hysterectomy instructions.¿ implant preoperative complaints: ¿ (b)(6) 2011: ¿previously undergone tahbso for gynecologic issues.At that time, noted to have umbilical hernia and the incision was extended down into this area for repair of this.Postop, has noticed increased bulge in the area.Per report the patient went immediately back to lifting, taking care of her younger child.Developed increasing swelling in the area.Physical exam demonstrated what appeared to be hernia defect.The patient underwent ct scan of the abdomen and pelvis which demonstrated hernia in the incisional area and therefore recommendations were made to proceed with repair.¿ implant procedure: repair of recurrent incisional hernia with ¿micromesh¿.Implant: gore® mycromesh® plus biomaterial ((b)(6)/1mymp17) 26 cm x 34 cm.Implant date: (b)(6), 2011.¿ description of hernia being treated: ¿the abdomen was then prepped and draped in usual sterile fashion.Incision was the [sic] initially made in the lower abdomen.This was carried down through the skin to the underlying subcutaneous tissues.Upon dissecting down, the hernia sac was identified.A large hernia defect was identified at this time.We dissected back to good healthy fascia.As we continued dissection, the patient was noted to have multiple hernia defects and the whole incision was involved in the hernia.Multiple defects were noted, extending from around the umbilicus all the way down suprapubically.At this time, the skin had been opened up for the full length into this area.We carefully dissected the areas out so we got back to good fascia in all areas.All the hernia defects were connected and the hernia sac was removed without difficulty.At this time, we proceeded with repair.¿ ¿ implant size and fixation: ¿a large piece of micromesh was then used and was secured to the fascia using interrupted prolene sutures.This was carried out, attaching the full 360-degree area of mesh to the area.Care was taken to make sure that there was no evidence of tension on the repair.Hemostasis was then obtained using electrocautery.The wounds were then irrigated.At this time, we were able to reapproximate the fascia over the mesh with minimal tension.This was performed using interrupted sutures as well.The jp drain had been placed into the operative site and secured to the skin with silk sutures.They were then attached to bulb suction.We then proceeded with closure of the wound.Using a running 3-0 vicryl suture, the skin was reapproximated without difficulty.The overlying skin was then reapproximated and sterile dressings were applied.¿ ¿ post-operative period: [7 days].(b)(6) 2011: discharge summary: ¿at previous hysterectomy had undergone repair of umbilical hernia.Postop normal activity including lifting child.Noted increasing swelling lower abdomen.Ct showed incisional hernia lower abdomen.Hospital course: postop significant pain at operative site, slowly improving.Bowel function returning, stable.¿ relevant medical information: ¿ (b)(6) 2011: incision and drainage of incisional abscess ¿previously repair of a large incisional hernia.Initially followed up outpatient; however, unable to make last appointments.Presented to emergency department, increased pain and swelling of incisional site.Ct scan of the abdomen and pelvis, demonstrated abnormal fluid collection, appeared to be superior to area of repair of the mesh.It appeared to be localized to the subcutaneous tissue area.Based on the findings, discussed with the patient the need for exploration and drainage of the collection.¿ ¿the abdomen was prepped and draped in usual sterile fashion.An incision was made in the midline going down through the previous scar into the pocket.Upon entering into the pocket, there was purulent material, consistent with infection and abscess formation.The incision was then opened up for the length of the skin.We then drained the pocket.The loculations were all broken down.We then irrigated the pocket with antibiotic solution as well as betadine.It did not appear that the pocket connected with the underlying mesh.After assuring hemostasis, we then proceeded with packing of the wound with betadine-soaked kerlix.Sterile dressings were then applied.¿ explant preoperative complaints: ¿ (b)(6) 2012: ¿incisional ventral hernia that will not heal.Sustained a ventral hernia after incision site 2011.Throughout 2011, patient had two computerized tomography scan showed infection around mesh was placed to fix hernia.Complaint some tenderness around small wound, located suprapubically.Here for evaluation for this [illegible] today.Patient has small defect below umbilicus.Assessment: infection of mesh that was used for incisional hernia.¿ ¿ (b)(6) 2012: ¿thank you for referring [the patient] to our outpatient surgical practice for evaluation of a complicated abdominal wound with presumptive infected mesh.A detailed history and physical examination has been performed.In brief, [the patient], had an incisional hernia as a consequence of a prior hysterectomy.In (b)(6) 2011, she underwent an open surgical repair on her ventral incisional hernia with placement of gore-tex micromesh.She had a postoperative wound infection and has had a complicated wound that required 1 interval surgical drainage in (b)(6) at (b)(6) hospital.She continues to have a draining sinus with frequent packing, and she has never had complete healing of the wound.In summary, [the patient] has an infected ventral incisional hernia site with a teflon gore-tex mesh in place.These will never heal with the gore-tex mesh in place, so the only option for [the patient] is surgical removal of the infected gore-tex mesh.¿ ¿ (b)(6) 2012: ¿the patient¿was seen by dr.(b)(6) in the general surgery clinic with a chronic draining sinus in the abdominal wall.The patient had a precious [sic] ventral hernia repair with the placement of gore-tex micromesh.This was chronically infected mesh that required removal.¿ explant procedure: removal of an infected mesh from the abdominal wall and drainage of abdominal wall abscess and wound debridement.Explant date: (b)(6), 2012 ¿ ¿the abdomen was prepped and draped in the usual sterile fashion.We performed a midline incision extending above and below her chronically draining sinus and entered the abscess cavity.The fascia itself had extensive scar tissue.This scar tissue was incised in the midline, and the mesh found just underneath the fascia.The mesh was not incarcerated and was lying within the abscess cavity.It was attached to the fascial edges using prolene stitches.Those stitches were cut, and the mesh was excised in toto [sic] and sent for cultures.Extensive irrigation of the cavity was performed.The underside of the mesh had a fibrous pseudocapsule.The peritoneal cavity was not entered at this time.There was no evidence of fistula formation.After extensive irrigation, we achieved hemostasis and then the wound was packed using a layer of adaptic gauze followed by moist kerlix gauze.¿ relevant medical information: ¿ (b)(6) 2012: wound culture, abdominal wound: ¿organism: staphylococcus aureus¿ ¿ (b)(6) 2012: ¿tolerating diet, last bowel movement 9pm, pain well controlled.Abdomen soft, bowel sounds positive, dressing clean, dry, intact.¿ ¿ (b)(6) 2012: ¿wound measurement: width ¿ 4 cm, depth ¿ 4 cm, length ¿ 7 cm.New wound vac dressing applied, layer of adaptec applied over wound bed followed by layer of white foam, then layer of black foam.Continuous negative pressure applied at 75 mmhg.No complications.¿ ¿ (b)(6) 2012: discharge summary: ¿presented to dr.(b)(6) clinic complaints of ventral hernia incision would not heal.Complaint teariness [sic] around small wound site, located supraumbilical.Examining area, did have infected mesh, required excision with debridement.Hospital course: removal of infected abdominal mesh along with wound debridement.Tolerated procedure well.Denied pain, tolerating diet, reported bowel movement.Desire to go home.Excellent for discharge.Incision site pink with no gross purulent drainage.Site managed with placement of wound vac.Home stable condition, diet regular, avoid heavy lifting, may resume normal activities.¿ ¿ (b)(6) 2013: open ventral incisional hernia with retrorectus ventralight mesh, rives-stoppa.¿a midline laparotomy incision was made with a 10 blade.Dissection was carried down with bovie cautery to encompass the entirety of her previous scar.The fascia was identified and hernia sac were identified.The peritoneal cavity was entered.Adhesion lysis was necessary to free small and large bowel was from the hernia sac.Several unavoidable serosal tears were repaired with interrupted 3-0 silk sutures.The hernia sac was circumferentially mobilized, amputated, and passed off as specimen.The fascial edges were then cleaned.The retrorectus sheath was circumferentially dissected from the rectus abdominis muscle.Once this was completed, a sponge and needle counts were performed.A 2-0 vicryl suture was used to close the retrorectus fascia in a running fashion.The ventralight mesh was then introduced to the operative field.A 30 x 30 sheet was cut to fit.It was placed in the retrorectus space.Using the reverdin needle passer, multiple 0 vicryl sutures were brought out circumferentially, securing the mesh in its place.The wound was irrigated.Hemostasis was achieved.Two #7 jp drains were placed via separate stab wounds.The midline fascia was reapproximated with interrupted figure eight #1 vicryl.The skin incision was closed then with staples.¿ conclusions: gore® mycromesh® plus biomaterial.It should be noted that the gore® mycromesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® mycromesh® plus biomaterial instructions for use also warns, ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ the instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.In accordance with, the reported 1930: infection is determined to be not reportable as the infection is attributed to a prior procedure resulting in gore device exposure/contamination.The medical records state, ¿upon entering into the pocket, there was purulent material, consistent with infection and abscess formation.The incision was then opened up for the length of the skin.We then drained the pocket.The loculations were all broken down.We then irrigated the pocket with antibiotic solution as well as betadine.It did not appear that the pocket connected with the underlying mesh.¿ the device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 6946100.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.